Alert archive / Montana / Wind Chill Warnings in 2009

Wind Chill Warning 3, NWS Missoula, MT

December 7, 2009Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this wind chill warning at Dec 7, 2009, 2:06 PM MST for Missoula County, Ravalli County, Montana. It took effect at Dec 7, 2009, 6:00 PM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2009, 2:06 PM MST (21:06 UTC)
In effect from
Dec 7, 2009, 6:00 PM MST
Expired
Dec 7, 2009, 9:38 PM MST
In force
4 hr
Issued by
NWS Missoula, MT

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 072106
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
206 PM MST MON DEC 7 2009

MTZ005-080515-
/O.NEW.KMSO.WC.W.0003.091208T0100Z-091208T1200Z/
MISSOULA/BITTERROOT VALLEYS-
206 PM MST MON DEC 7 2009

...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
MST TUESDAY FOR...HELLGATE CANYON TO MISSOULA...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM MST
TUESDAY FOR HELLGATE CANYON TO MISSOULA.

* IMPACTS/TIMING: EAST WINDS OF 10 TO 15 MPH WITH FEW GUSTS TO 20
  MPH WILL CAUSE DANGEROUSLY LOW WIND CHILLS THIS EVENING AND
  OVERNIGHT FROM HELLGATE CANYON ACROSS DOWNTOWN MISSOULA TO THE
  AIRPORT.


* WIND CHILL VALUES: WIND CHILLS READINGS OF 20 TO 25 BELOW ZERO ARE
  EXPECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
1 follow-up statement
000 
WWUS45 KMSO 080438
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
938 PM MST MON DEC 7 2009

MTZ005-080545-
/O.CAN.KMSO.WC.W.0003.000000T0000Z-091208T1200Z/
MISSOULA/BITTERROOT VALLEYS-
938 PM MST MON DEC 7 2009

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
CHILL WARNING. 

WIND SPEEDS AT THE OBSERVING STATION LOCATED NEAR THE MOUTH OF
HELLGATE CANYON HAVE DROPPED OVER THE PAST TWO HOURS BELOW 10 MPH.
THUS PROLONGED DANGEROUSLY COLD WIND CHILL READINGS ARE NO LONGER
EXPECTED. THE WIND MAY OCCATIONALLY GUST TO 10 MPH OVERNIGHT
RESULTING IN WIND CHILL VALUES BRIEFLY DIPPING BETWEEN 20 AND 30
BELOW ZERO OVERNIGHT.

$$

DICKERSON

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Dec 7, 8:44 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Dec 7, 8:44 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
844 AM MST MON DEC 7 2009

.UPDATE...DECREASED SKY COVER ACROSS THE REGION FOR TODAY AND
INCREASED POPS NEAR BUTTE THIS MORNING. ADJUSTED LOW TEMPS FOR
TONIGHT.

&&

.DISCUSSION...WIDESPREAD CLEARING HAS ALLOWED TEMPERATURES TO
PLUMMET THIS MORNING COMPARED TO YESTERDAY. IN SOME AREAS...
TEMPERATURES ARE LOWER THAN WHAT WAS FORECASTED DUE TO RECENT
SNOW COVER. THERE IS ENOUGH ENERGY EJECTING OFF A PARENT LOW
PRESSURE SYSTEM IN NORTHERN CALIFORNIA TO PRODUCE VERY LIGHT SNOW
FLURRIES IN LEMHI COUNTY AND THE BUTTE AREA TODAY.

TONIGHT SHOULD STILL BE THE COLDEST NIGHT OF THE WEEK WITH BITTER
COLD TEMPERATURES.

&&

.AVIATION...A BROAD TROUGH WILL BE THE PRIMARY FEATURE OVER THE
NORTHERN ROCKIES TODAY CAUSING EXTREMELY COLD TEMPERATURES. CLOUDS
ALONG THE CONTINENTAL DIVIDE COULD OBSCURE MOUNTAINS AND PASSES
AT TIMES TODAY. A TIGHT PRESSURE GRADIENT IS CAUSING GUSTY EASTERLY
WINDS ACROSS THE NORTHERN ROCKIES...ESPECIALLY TIGHT EAST-WEST
ORIENTED CANYONS. THE  WINDS ARE EXPECTED TO DECREASE THIS
AFTERNOON AND OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 331 AM MST MON DEC 7 2009/

DISCUSSION...A BROAD TROUGH HAS ESTABLISHED ITSELF OVER THE
NORTHERN ROCKIES... AND WILL BE THE DOMINATE FEATURE FOR THE NEXT 48
HOURS. THIS TROUGH HAS ALLOWED AN ARCTIC AIR MASS TO ENCOMPASS THE
NORTHERN ROCKIES WITH TEMPERATURES TODAY BEING 25 TO 30 DEGREES
BELOW SEASON NORMALS. MANY LOCATIONS WILL ONLY BE IN THE POSITIVE
SINGLE DIGITS FOR HIGHS TODAY. A PRESSURE GRADIENT WILL KEEP
EASTERLY WINDS GOING...ESPECIALLY DURING THE MORNING HOURS. THESE
EASTERLY WINDS IN COMBINATION WITH THE EXTREMELY COLD TEMPERATURES
WILL CAUSE DANGEROUS WIND CHILLS ACROSS WESTERN MONTANA THIS
MORNING. SO THE WIND CHILL WARNINGS AND ADVISORIES REMAIN IN PLACE.
THE PRESSURE GRADIENT WILL RELAX THIS AFTERNOON THROUGH TONIGHT
ALLOWING THE WINDS TO SUBSIDE. ALSO THE SKIES ARE EXPECTED TO BE
FAIRLY CLEAR TONIGHT ALLOWING TEMPERATURES TO DROP WELL BELOW ZERO.
TONIGHT SHOULD BE THE COLDEST NIGHT OF THE WINTER SEASON THUS FAR.
TUESDAY WILL BE A STRUGGLE TO WARM UP SINCE THE DAY WILL BE
STARTING OFF COOLER AND THE LACK OF MIXING...SO TEMPERATURES
SHOULD BE SIMILAR TO TODAY OR POTENTIALLY EVEN COLDER. TUESDAY
NIGHT THE UPPER LEVEL FLOW WILL BECOME NORTHWESTERLY ALLOWING FOR
A MOISTER AIR MASS TO MOVE INTO THE REGION. THIS MOISTURE WILL
PRIMARILY INCREASE CLOUD COVER WHICH IN TURN WILL NOT ALLOW
TEMPERATURES TO DROP AS DRAMATICALLY.

WEDNESDAY THROUGH SUNDAY... VERY WEAK SHORTWAVE ENERGY WILL MOVE
THROUGH THE NORTHERN ROCKIES ON WEDNESDAY. MOISTURE WILL INCREASE
WITH THIS SYSTEM... BUT SNOW WILL BE LIGHT WITH LESS THAN
IDEAL SNOW CRYSTAL GROWTH DUE TO VERY COLD TEMPERATURES. AFTER THE
SHORTWAVE PASSES A NORTHWESTERLY FLOW ALOFT WILL SET UP OVER THE
REGION. THE AIR MASS WILL MODERATE UNDER THIS FLOW PATTERN WITH
SOMEWHAT WARMER TEMPERATURES POSSIBLE. THIS FLOW PATTERN CAN ALSO BE
VERY TEMPERAMENTAL SINCE POTENTIAL SHORTWAVE FEATURES COULD
INTERACT WITH ANY AVAILABLE MOISTURE ALLOWING FOR SNOW... ESPECIALLY
WITH THE SNOW GROWTH REGION LIFTING INTO A MUCH BETTER PORTION OF THE
ATMOSPHERE. ONE WORRY WITH THE NORTHWESTERLY FLOW IS THAT MODEL
GUIDANCE SUGGEST THAT THE JET WILL HAVE ITS ORIGIN IN THE GULF OF
ALASKA...WHICH COULD ALLOW FOR AN INCREASE IN MOISTURE. WILL CONTINUE
SNOW CHANCES FOR THE HIGH TERRAIN TO ACCOUNT FOR THIS POTENTIAL
THROUGH THE END OF THE WEEK.

BOTH THE GFS AND ECMWF PROMOTE A MORE MOIST WESTERLY OR SOUTHWESTERLY
PATTERN FOR THE REGION BY THE END OF THE WEEKEND...HOWEVER... THE
ECMWF HAS A MUCH COLDER AIR MASS OVER WESTERN MONTANA OPPOSED TO
THE WARMER GFS. FOR NOW WILL GO WITH A MORE MODERATE AND MOIST
PATTERN UNTIL GUIDANCE COMES INTO BETTER AGREEMENT ON TEMPERATURES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL WARNING UNTIL 11 AM MST THIS MORNING FOR
     BUTTE/BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-
     POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

     WIND CHILL WARNING UNTIL 11 AM MST THIS MORNING FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS.

     WIND CHILL ADVISORY UNTIL 11 AM MST THIS MORNING FOR
     KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

ID...WIND CHILL ADVISORY UNTIL 11 AM MST THIS MORNING FOR EASTERN
     LEMHI COUNTY.

&&

UPDATE...DEROSA
PREVIOUS DISCUSSION...SMITH/KITSMILLER
AVIATION...DEROSA
Hazardous weather outlook, Dec 7, 12:58 PM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1258 PM MST MON DEC 7 2009

IDZ006-MTZ002-006-007-043-080700-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1258 PM MST MON DEC 7 2009 /1158 AM PST MON DEC 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BITTER COLD TEMPERATURES CAN BE EXPECTED IN MANY VALLEYS TONIGHT.
A FEW OF THE EXPECTED OVERNIGHT LOW TEMPERATURES INCLUDE 34 BELOW
ZERO AT BUTTE...28 BELOW AT GEORGETOWN LAKE...30 BELOW OVANDO...29
BELOW POLEBRIDGE...26 BELOW SEELEY LAKE...25 BELOW DIXIE...AND 22
BELOW ZERO AT SULA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT SURGE OF PACIFIC MOISTURE MAY MOVE OVER NORTHCENTRAL
IDAHO AND WESTERN MONTANA SATURDAY AND SUNDAY PRODUCING PERIODS OF
SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 7, 11:10 AM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1110 AM MST MON DEC 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     EXTR WIND CHILL  SAINT IGNATIUS          47.32N 114.09W
12/07/2009  M20.00 F         LAKE               MT   MESONET

0655 AM     EXTR WIND CHILL  5 S SALMON              45.10N 113.89W
12/07/2009  M21.00 F         LEMHI              ID   ASOS

0737 AM     EXTR WIND CHILL  AVON                    46.60N 112.60W
12/07/2009  M39.00 F         POWELL             MT   MESONET

0753 AM     EXTR WIND CHILL  6 W MISSOULA            46.87N 114.12W
12/07/2009  M22.00 F         MISSOULA           MT   ASOS

0915 AM     EXTR WIND CHILL  ESSEX                   48.28N 113.61W
12/07/2009  M34.00 F         FLATHEAD           MT   MESONET

&&

FELSCH

Nearby

Wind Chill Warnings in Montana, 2009Every wind chill warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.